Texas, 2002

Hail and Damaging Wind in Texas, April 7, 2002

April 7, 2002 · NWS OUN · 9 events in 4 counties and zones

8 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 7, 2:42 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 7, 2:42 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT SUN APR 7 2002

MOISTURE ADVECTION AND ISENTROPIC LIFT NORTH OF TX FRONTAL BOUNDARY
CONTINUE TO TEAM UP WITH FAVORABLE MID-LEVEL FORCING AND UPPER-
LEVEL DIVERGENCE TO PRODUCE WIDESPREAD PRECIP AND EMBEDDED
CONVECTION ACROSS MUCH OF AREA. SAME STORY TONIGHT AT LEAST ACROSS N
AND E PARTS OF AREA AS UPPER LOW OVER NM CONTINUES SLOWLY E TOWARD
OK. MINOR TO NONEXISTANT DIURNAL TEMP TRENDS TONIGHT...AND IN FACT
TEMPS MAY RISE SLOWLY BENEATH LLJ AS SURFACE MOISTURE IS DRAWN
N-WARD. CATEGORICAL POPS TONIGHT ACROSS MOST OF N AND E CWA. POPS
DECREASING FROM SW TO NE MON...WITH LOW POPS EXTENDED INTO MON EVE
ACROSS E ZONES BENEATH UPPER COLD POOL AND PROGGED LIFT.

SEVERE POTENTIAL...
MAIN THREAT WILL BE S OF OUR CWA...BUT AREA SW OF KSPS IS ALSO A BIG
CONCERN. IF SURFACE WARM FRONT AND ASSOCIATED CLEARING/
DESTABILIZATION IN WARM SECTOR PULL N INTO OUR TX ZONES...THREAT OF
TORNADOES WILL INCREASE ACCORDINGLY. ALSO CONCERNED ABOUT HAIL
THREAT FROM ELEVATED STORMS FARTHER NE INTO MUCH OF CWA THRU TONIGHT
AS LL MOISTURE INCREASES BENEATH MID-LEVEL COOLING. CENTRAL OK
PROGGED TO DESTABILIZE OVERNIGHT TO MUCAPES OF OVER 1200 J/KG. THEN
THERES MONDAY. TIMING WILL BE CRITICAL...BUT IF ANY CLEARING/
HEATING OCCURS...AREAS E OF N-S SURFACE FRONT AND NE OF SURFACE LOW
WILL DESTABILIZE ENOUGH FOR A THREAT OF COLD-CORE CONVECTION AND
ASSOCIATED LARGE HAIL.

FLASH FLOODING...
CURRENT PLAN IS TO CONTINUE WATCH TONIGHT IN SE AS IS. PRECIP HAS
BEEN LIFTING N OF WATCH AREA TODAY BUT CONTINUES TO REDEVELOP S-WARD
TO NEAR RED RIVER...IN AREA OF FAVORABLE WARM ADVECTION. THIS IS
LIKELY TO CONTINUE OVERNIGHT...WITH GREATEST THREAT OF EXCESSIVE
RAINFALL IN SATURATED AREAS OF SE OK.

EXTENDED...
ANOTHER SIGNIFICANT EVENT LIKELY FOR LATTER HALF OF WEEK. MOST OF
THE MED-RANGE MODELS NOW TRENDING MUCH DEEPER AND FARTHER S WITH THE
MIDWEEK TROF MOVING INTO THE W...BUT ARE STILL AT ODDS WITH STRENGTH
OF THE ONE UPSTREAM. LEAD SYSTEM NOW THREATENS TO BECOME ANOTHER WET
AND WILD ONE IN THE THU-FRI TIME FRAME...AND PROBABLY INTO SAT
ESPECIALLY IF MRF IS RIGHT. SINCE GULF WILL BE RELATIVELY UNAFFECTED
BY THE PRESENT SYSTEM...LL MOISTURE RETURN SHOULD BE MUCH FASTER AND
MORE EFFICIENT AHEAD OF THE NEXT ONE. POPS WILL BE INCREASED ALL
AREAS THU AND FRI...AND CONTINUED/EXTENDED INTO SAT/SUN AS ALL
MODELS MAINTAIN A WET/ACTIVE PLAINS LONGWAVE PATTERN WITH EASTERN
RIDGE AND WESTERN TROF. NO CHANGE IN TEMPS.

FCSTID = 24
OKC   53  70  48  74 /  90  40  30  10
HBR   52  70  46  74 /  70  20   0  10
SPS   56  73  49  77 /  80  20  10  10
GAG   47  65  41  69 /  70  30  10  10
PNC   52  69  45  72 /  90  40  30  10
DUA   51  76  52  78 /  90  50  30  10

.OUN...
OK...FLASH FLOOD WATCH TONIGHT ZONES
OKZ043...OKZ047>048...OKZ050>052.

TX...NONE.

In the hours before

Special weather statement, Apr 7, 11:04 AM CST, 4 hours 6 minutes before
OKZ004>048-050>052-TXZ083>090-080300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1204 PM CDT SUN APR 7 2002

.THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT FOR EXTREME SOUTHWEST PORTIONS OF WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
MONDAY MORNING ACROSS THE REMAINDER OF WESTERN NORTH TEXAS AND
PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA.

.LOCATION...
THE MODERATE RISK IS SOUTHWEST OF A LINE FROM CROWELL TO ARCHER
CITY. THE SLIGHT RISK IS GENERALLY WEST AND SOUTH OF A LINE FROM
ALVA...TO CHICKASHA...TO MADILL.

.TIMING...
ALTHOUGH THUNDERSTORMS ARE ALREADY OCCURRING...THE THREAT OF SEVERE
THUNDERSTORMS IN THE MODERATE RISK AREA IS EXPECTED FROM AROUND 3 PM
THROUGH MID EVENING. IN THE SLIGHT RISK AREA THE THREAT OF SEVERE
THUNDERSTORMS WILL EXIST THROUGHOUT THE REST OF THIS AFTERNOON AND
TONIGHT.

.IMPACTS...
SOME DAMAGE TO AUTOMOBILES FROM LARGE HAIL...MINOR WIND DAMAGE TO
TREES.

.RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH EARLY MONDAY MORNING.

PEOPLE SHOULD KEEP UP TO DATE WITH WEATHER CONDITIONS TODAY AND
LISTEN FOR LATER FORECASTS...WATCHES AND WARNINGS.

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE BEEN WIDESPREAD ACROSS OKLAHOMA AND
NORTH TEXAS THROUGH MUCH OF THE MORNING HOURS AND WILL PERSIST ACROSS
PARTS OF THE AREA THROUGHOUT THIS AFTERNOON. THESE THUNDERSTORMS AND
THE ASSOCIATED CLOUDINESS WILL CONTINUE TO KEEP THE AIRMASS COOL AND
RELATIVELY STABLE. HOWEVER...SKIES MAY PARTIALLY CLEAR LATER THIS
AFTERNOON ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN OKLAHOMA
AND WESTERN SECTIONS OF NORTH TEXAS. IF THIS CLEARING OCCURS...
ADDITIONAL SURFACE HEATING COMBINED WITH INCREASING AMOUNTS OF
LOW LEVEL MOISTURE WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY
UNSTABLE...ESPECIALLY ACROSS THE MODERATE RISK AREA.

MEANWHILE...AN UPPER LEVEL LOW PRESSURE AREA CURRENTLY OVER CENTRAL
NEW MEXICO WILL CONTINUE TO MOVE SLOWLY EAST INTO WEST TEXAS LATER
TODAY AND A DRYLINE CURRENTLY NEAR THE NEW MEXICO TEXAS BORDER WILL
MOVE ACROSS PORTIONS OF WEST TEXAS AND THE TEXAS PANHANDLE THIS
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG
AND AHEAD OF THE DRYLINE AND SPREAD INTO WESTERN SECTIONS OF NORTH
TEXAS AND WESTERN AND SOUTHWESTERN OKLAHOMA LATER THIS AFTERNOON AND
EVENING.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE
REMAINDER OF WESTERN AND CENTRAL OKLAHOMA OVERNIGHT. HOWEVER...
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY FROM THIS AFTERNOON
WILL KEEP THE AMOUNT OF INSTABILITY LIMITED AND WILL INHIBIT
SEVERE THUNDERSTORM POTENTIAL TO THE EAST OF THE RISK AREA.

.THREAT TABLE...
VALID THROUGH 600 AM CST MON APR 8 2002
PROBABILITY OF THUNDERSTORMS...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

.OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL IS EXPECTED TO FALL SUNDAY AFTERNOON INTO MONDAY
MORNING IN SOUTHEAST OKLAHOMA WHERE A FLASH FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT. PLEASE REFER TO THE LATEST VERSION OF THIS PRODUCT
/WGUS64 KOUN OR OKCFFAOKC/ FOR MORE INFORMATION REGARDING THE FLASH
FLOOD THREAT.

30

The radar

The Altus AFB radar (KFDR), 101 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Baylor

When
April 7, 3:10 PM CST
Where
Baylor County, 2 mi N of Bomarton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.533, -99.433

Hail, Wichita

When
April 7, 3:35 PM CST
Where
Wichita County, Electra
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.033, -98.917

Hail, Archer

When
April 7, 3:46 PM CST
Where
Archer County, 2 mi S of Megargel
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.417, -98.917

Hail, Archer

When
April 7, 4:15 PM CST
Where
Archer County, 2 mi E of Archer City
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.600, -98.600

Hail, Archer

When
April 7, 4:22 PM CST
Where
Archer County, Archer City
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.600, -98.633

Hail, Clay

When
April 7, 4:25 PM CST
Where
Clay County, 10 mi W of Joy
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.567, -98.383

Hail, Archer

When
April 7, 4:55 PM CST
Where
Archer County, 2 mi N of Windthorst
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.600, -98.450

Hail, Clay

When
April 7, 5:01 PM CST
Where
Clay County, Lake Arrowhead
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
33.733, -98.350

Thunderstorm Wind, Clay

When
April 7, 5:05 PM CST
Where
Clay County, 7 mi SE of Henrietta
Property damage
$500
Reported by
STORM CHASER
Coordinates
33.750, -98.117

Power lines were downed along Highway 287.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288301, 5288296, 5288387, 5288302, 5288388, 5288297, 5288298, 5288299, 5288300.